Graedons

Joe Graedon and Dr. Teresa Graedon

Question: My healthy husband went for a physical because he was going to retire. They found he had an irregular heart rhythm called atrial fibrillation and put him on amiodarone.

Within a few months, he could not function and went in for a cardioversion. They said he was not getting enough oxygen, and he was admitted to intensive care for three weeks. There, they diagnosed him with lung poisoning from the drug. He was intubated, and he never woke up. My beloved husband died, and I deeply regret watching him take that drug each day.

Answer: Your story is tragic and should never have happened. Amiodarone has not been approved for treating atrial fibrillation. The Food and Drug Administration has made it clear that this drug should only be prescribed for life-threatening heart rhythm abnormalities such as recurrent ventricular fibrillation.

Amiodarone can cause serious lung toxicity. It can also harm the liver and the thyroid gland. In short, this drug should be reserved for situations when other treatments have failed.

•••

Question: For the past six years, I’ve been taking levothyroxine for hypothyroidism. However, over that time my cholesterol has been slowly creeping up. My doctor didn’t feel I needed a statin because my HDL and LDL are at good levels. Nonetheless, total cholesterol of 235 bothered me because I really watch what I eat.

Through conversation, someone suggested taking a daily dose of Metamucil. Sure enough, my cholesterol dropped 30 points in six months! Could my thyroid medicine have caused an increase in cholesterol levels?

Answer: Undertreated hypothyroidism can raise total cholesterol. Even when the underactive thyroid gland is adequately treated with levothyroxine, cholesterol levels may not normalize (Journal of Clinical Endocrinology & Metabolism, December 2018). Regular use of psyllium – the soluble fiber found in Metamucil – can indeed lower cholesterol levels.

•••

Question: Are home blood pressure monitoring machines accurate? I have had some trouble with mine over the years. My readings fluctuate quite a lot. I know variability is normal, based on activity level, stress or whether one just drank coffee. My average with random readings over the last week: 133/87.

My resting heart rate is in the high 80s or low 90s. When I was taking a low-dose of atenolol last year, my heart rate was usually in the 60s. What should I make of this? I am a 63-year-old woman with no known heart disease.

Answer: Home blood pressure monitors are generally very accurate. Consumer Reports has evaluated many different models over the decades. The Omron brand consistently ranks very highly for ease of use and accuracy. Prices range from roughly $50 to $100.

We recommend checking your device by taking it with you to your next in-person doctor’s visit. Have the nurse measure your blood pressure several times in the same arm with both devices to compare the readings.

Atenolol is a beta blocker that can lower blood pressure and slow heart rate. Beta blockers are no longer considered first-line treatment for high blood pressure by most cardiologists. Since your resting heart rate is a bit higher than usual, your physician may want to reconsider whether a beta blocker might be appropriate. Your blood pressure is slightly above the current target of 130/80s.

•••

Question: Like many people with severe lifelong allergies, I can’t take systemic antihistamines. They cause me intolerable fatigue and painful nose dryness with nosebleeds.

While rinsing my nose helps, I have had the most success taking Mucinex for postnasal drip, my most bothersome symptom. It seems to break up thick mucus and allow me to breathe, swallow and sleep. Yet many doctors claim Mucinex doesn’t work any better than placebo. Do you have any insight?

Answer: Your experience is intriguing. There are at least a dozen different Mucinex products containing the agent guaifenesin. Although the effectiveness of this ingredient against cough is rather controversial, some doctors report that it helps make mucus less thick and sticky (Respiratory Medicine Case Reports, Nov. 3, 2018).

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert. Questions for the Graedons can be sent to them using their website, www.peoplespharmacy.com, or by writing to the following address: Graedons’ People’s Pharmacy, King Features, 628 Virginia Drive, Orlando, FL 32803.

Columnists

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert.